Virginia, 2022

Flood and Heavy Rain in Virginia, February 22 to 25, 2022

February 22 to 25, 2022 · NWS RNK · 4 events in 1 county or zone

A deep low pressure system drew warm and moist air into western Virginia from the Gulf of Mexico, and produced rounds of light to occasionally moderate rainfall across Smyth County over a 3-day period, with the most substantial rainfall occurring on February 24th. Rainfall rates were observed approaching 1 inch per hour at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep low pressure system drew warm and moist air into western Virginia from the Gulf of Mexico, and produced rounds of light to occasionally moderate rainfall across Smyth County over a 3-day period, with the most substantial rainfall occurring on February 24th. Rainfall rates were observed approaching 1 inch per hour at times. The rainfall affected mainly the smaller creeks and streams, though multiple stream gauges for the larger rivers of the Holston basin remained within Action Stage and did not leave their banks. The lack of flooding had much to do with local streamflows measuring below-normal to well below-normal, given the lack of precipitation for several weeks prior to this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 21, 9:15 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Feb 21, 9:15 PM EST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
915 PM EST Mon Feb 21 2022

.SYNOPSIS...
A series of low pressure systems will pass to the northwest
during the remainder of this week. As a result, several rounds
of rain should take place across the Mid Atlantic. The heaviest
rainfall amounts will remain west of the Blue Ridge.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 915 PM EST Monday...

Confidence is high for increasing clouds tonight and rain
arriving by Tuesday.

The 00Z RNK sounding still shows a significant amount of dry air
aloft, but the precipitable water has increased to 0.43 inches.
The atmosphere will moisten enough that drizzle and light rain
should spread northward from the southern Blue Ridge during the
next several hours. Clouds should continue to increase overnight,
and a mild southerly breeze will keep temperatures elevated
with lows only falling into the 40s at most locations. It is
likely that the lows could occur shortly after midnight as
temperatures may rise a little toward Tuesday morning as the
clouds become firmly established. Patchy fog is also possible
due to the moist and mild environment, but it will not be too
significant given the increasing clouds.

The low pressure system should continue to keep the best
dynamics well to the northwest as it passes over the Ohio River
Valley and the Great Lakes on Tuesday. For the Mid Atlantic, a
period of heavier rainfall may skirt southeast West Virginia
with some amounts of a quarter to a half an inch could occur.
Light to moderate rain will spread across most areas west of
the Blue Ridge by midday, but the Piedmont may only see light
rain or drizzle as the moisture struggles to head east of the
mountains due to drier high pressure remaining off the East
Coast. A fairly sharp gradient in rain chances remains in place
to advertise this result in the models. Temperatures will
remain unseasonably mild on Tuesday with 50s and 60s expected.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 145 PM EST Monday...

     Multiple rounds of rainfall expected through mid-week...

Several rounds of rainfall will be headed our way later this week. A
strong southeast ridge over Florida will remain in place as
troughing deepens in the western CONUS. Will see multiple waves of
energy moving between those two key features, each picking up Gulf
moisture and moving it into the Tennessee and Ohio River Valleys.

The second round of rainfall this week comes in on Wednesday
morning. Will have ample moisture with modeled PWATS exceeding 1"
along with dew points into the 50s, which is rather high for mid-
Feb. Expect periods of moderate rainfall across much of the area
during the day Wednesday. This rainfall quickly exits by Wednesday
night and should be dry through about sunrise Thursday.

Next round of rain arrives on Thursday. High pressure begins to
build in to the north as a surface low begins to strengthen to the
west. Will in turn begin to wedge cooler air south and with
increasing isentropic lift, will see rainfall for the majority of
Thursday. Being the area will be in cool stable air, should just see
a steady rainfall, eventually turning to just showery activity as
the main surface low and better lift pushes into the southern Great
Lakes region and New England. Please refer to the Hydro section
below for rainfall amounts and current flooding concerns.

Should see a rather wild swing in temperatures this week. Warmest
day this week will be Wednesday as strong southerly flow allows most
locations to warm into the 60s, with a few 70s across the east. Cool
air wedge arrives for Thursday and temperatures will struggle to
make it to the 50s.

Overnight lows will be very mild for this time of year Tues
night/Weds morning, featuring widespread 50s. Should this hold,
could be challenging some record high minimums for areas in the east
(KDAN/KLYH).

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 145 PM EST Monday...

Cold front to arrive Friday, followed by drier conditions for the
first half of the weekend. Another system expected for
Sunday/Monday...

Friday, surface low tracks into southern New England and trailing
cold front extends into the Gulf States. Cold front is expected to
cross during the day on Friday with the bulk of the rainfall
expected to remain to the west. Strong westerly flow ahead of the
front will aid in keeping most of the moisture west of the mountains
with only light amounts of rain likely to the Blue Ridge, with the
possibility of no rainfall east of the Blue Ridge.

High pressure builds overhead behind the front and will see dry and
clear conditions Saturday. By Sunday, the forecast becomes very
uncertain as model guidance really begins to diverge. However, all
guidance is hinting at a storm system in the Sunday/Monday
timeframe, but details remain very murky on if this is rain or
frozen. Stay tuned.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EST Monday...

Synopsis: Upper level trough in U.S lifts out, a deep trough
develops in the western U.S., and Canadian high pressure will slide
to our east. The trough in the west will produce a series of
disturbances and will result in a very wet pattern shifting eastward
into our region by the later half of this week.

Ceilings are currently lowering over the area as mid and high clouds
move in from the South/Southwest. Expect overcast skies across the
area by 05Z and persisting through the TAF period. Ceilings will be
IFR in Southwest Virginia, Northwest North Carolina, and
Southeast West Virginia, and mostly MVFR in the Virginia and
North Carolina Piedmont by 10Z.

Visibilities are expected to decrease to MVFR along and west of the
Blue Ridge by 11Z. Visibilities may improve by the end of the TAF
period, but confidence in timing of increasing visibilities is low.

Low level wind shear will develop at KROA, KDAN, KBLF, KLWB, and
KBCB around 06Z and persisting through about 19Z. Expect some
gusting winds at all terminals before 17Z.

Rain will enter the area from the west, reaching our western
terminals (KBLF and KLWB) late tonight, and spreading to the
Piedmont of Virginia and North Carolina (including KBCB, KROA, KLYH,
and KDAN) after 05Z, and persist through the TAF period.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in ceilings,
- Moderate Confidence in visibilities,
- High Confidence in winds,
- High confidence in weather conditions.

Extended Aviation Discussion...

Sub-VFR conditions are likely to prevail throughout much of the
week as a baroclinic/frontal boundary drifts into the area and
slowly moves from northwest to southeast between Tuesday and
Friday. Widespread precipitation will lead to MVFR ceilings and
visibilities through Thursday night. A frontal passage is expected
Friday, bringing colder air and continued MVFR conditions, as well
as a low threat of winter precipitation.

&&

.HYDROLOGY...
As of 200 PM EST Monday...

Highest threat for flooding will remain to the west in
Tennessee and Kentucky where they have dealt with repeated heavy
rainfall amounts. Best chance for any flooding locally will be
in the far western areas along the Greenbrier and Clinch River
basins where the heaviest precipitation is expected. Overall,
streamflows still remain near, to even below normal in spots for
this time of year. With the upcoming series of systems,
rainfall forecast totals are expected to range from around 2" in
the west to 0.75" in the far east. With that amount of rain
spread over a 3 to 4 day period, no current snow cover/snowmelt
to enhance runoff and rather dry antecedent conditions, current
rivers are forecast to stay below Action Stage and the flooding
threat remains low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW/RAB
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RAB/AS
HYDROLOGY...BMG
Hazardous weather outlook, Feb 22, 3:49 AM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
349 AM EST Tue Feb 22 2022

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-230900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
349 AM EST Tue Feb 22 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Moderate to heavy rainfall is expected today, with another round
expected tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate to heavy rainfall is expected to be ongoing Wednesday
morning. Additional periods of rainfall are expected through the
week and into the weekend. Each successive round increases the
threat of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-230900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
349 AM EST Tue Feb 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Smyth

When
February 22, 4:00 AM EST to February 24, 5:30 PM EST
Where
Smyth County, 0.3 mi NE of North Holston
Reported by
Mesonet
Coordinates
36.903, -81.696

A personal weather station (Weather Underground: KVASALTV6) recorded 2.36 inches of rainfall during the morning and afternoon of the 24th, which is in addition to 1.53 inches that fell on the 22nd and 23rd, for a 3-day total of 3.89 inches. Rainfall rates on the 24th at times approached an inch per hour. These rainfall totals have average recurrence intervals generally between 2-year and 5-year events per NOAA Atlas 14 Point Precipitation Frequency estimates.

Heavy Rain, Smyth

When
February 22, 7:00 AM EST to February 25, 7:00 AM EST
Where
Smyth County, 0.73 mi S of Allison Gap
Reported by
COOP Observer
Coordinates
36.889, -81.771

The COOP observer at Saltville 1 N, VA (SLTV2) recorded a 3-day rainfall total of 4.08 inches of rain, which is about a 5-year average recurrence interval per a NOAA Atlas 14 Point Precipitation Frequency estimate. This rainfall total occurred in at least three rounds spaced over the 3-day period.

Heavy Rain, Smyth

When
February 22, 7:00 AM EST to February 25, 7:00 AM EST
Where
Smyth County, 0.31 mi ENE of North Holston
Reported by
CoCoRaHS
Coordinates
36.903, -81.695

A CoCoRaHS observer (VA-SM-9) observed a 3-day rainfall total of 4.20 inches.

Flood, Smyth

When
February 24, 12:00 PM EST to 8:00 PM EST
Where
Smyth County, 4.32 mi WSW of Allison Gap to 1.08 mi NW of Allison Gap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.883, -81.845

The Smyth County 911 Center reported minor flooding of small creeks and streams at various locations across the county during the afternoon and evening of the 24th due to prolonged rainfall atop saturated soils. A few roads had several inches of standing water on them, causing lanes of traffic to be closed for brief periods of time. No damage was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009285, 1009292, 1009315, 1009025.